Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Goodland, KS

May 24, 2020Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at May 24, 2020, 9:02 PM MDT for Sherman County, Kansas. It was in force for 72 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 9:02 PM MDT (03:02 UTC)
Expired
May 24, 2020, 10:14 PM MDT
In force
72 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sherman County, KS

The radar

The Goodland radar (KGLD), 8 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:32 PM MDTFLASH FLOOD8 Sse Caruso, KSSTANDING WATER REPORTED AT INTERSECTION OF COUNTY ROAD 57 AND 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS53 KGLD 250302
FFWGLD
KSC181-250600-
/O.NEW.KGLD.FF.W.0003.200525T0302Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
902 PM MDT Sun May 24 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Sherman County in northwestern Kansas...

* Until midnight MDT.

* At 902 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Goodland, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 7 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3948 10140 3914 10141 3914 10194 3949 10193

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
548 
WGUS73 KGLD 250325
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
925 PM MDT Sun May 24 2020

KSC181-250600-
/O.CON.KGLD.FF.W.0003.000000T0000Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
925 PM MDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SHERMAN COUNTY...

At 925 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is ongoing or expected
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Goodland, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 7 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3948 10140 3914 10141 3914 10194 3949 10193

FLASH FLOOD...RADAR INDICATED

$$

JN
926 
WGUS73 KGLD 250414
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1014 PM MDT Sun May 24 2020

KSC181-250424-
/O.CAN.KGLD.FF.W.0003.000000T0000Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
1014 PM MDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR SHERMAN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3948 10140 3914 10141 3914 10194 3949 10193

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:31 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 24, 5:31 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Sun May 24 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Sun May 24 2020

Visible satellite and surface obs reveal a complex scenario across
western and especially southwestern Kansas. Front has settled
along a Hays to Liberal line, with agitated cu ahead and along it.
There is also an outflow boundary racing westward and approaching
Hays, which may nudge the front into Gove/Sheridan/Graham counties
in the next few hours. If that happens, then cannot rule out those
areas getting on the warm/very unstable side of the front where
deep layer shear supports possible supercells between 21z and 00z
before moving east. Elsewhere, will be looking westward to
Colorado where large complex of thunderstorms will develop in the
post frontal upslope regime and move across the area this evening.
These storms have the potential of producing a large swath of
60-80 mph wind gusts this evening, as well as locally heavy
rainfall. Overnight, precipitation will shift eastward where
locally heavy rainfall will continue to be a risk. Low temperatures
will range from the lower 40s to lower 50s.

Monday will be cloudy and cool with scattered showers through the
day, most numerous in the morning. No severe storms are expected
due to lack of instability and additional rainfall amounts will be
light. High temperatures will generally be in the lower 60s,
perhaps a few degrees cooler. Low temperatures Monday night will
range from the upper 30s in northeast Colorado to middle 40s in
west central Kansas. Cannot rule out patchy frost in lower lying
areas of northeast Colorado.

Tuesday and Wednesday will be dry with the remnant upper low over
the southern plains and shortwave ridging from the desert
southwest to central Rockies. Temperatures will be in the middle
70s on Tuesday and lower 80s on Wednesday with light winds. Low
temperatures will be in the 40s and 50s.

.LONG TERM...(Thursday through Sunday)
Issued at 236 PM MDT Sun May 24 2020

Upper level ridging sits over the western U.S. Thursday as a closed
low shifts eastward over the Arklatex area with a trough north of
the Great Lakes. The ridge pushes over the central U.S. by Saturday
night forcing the trough east. The cutoff low retrogrades within
the ridge to over the Texas/Mexico border by Sunday night. A
closed low makes its way from the central California coast into
the Pacific Northwest leading to an upper level disturbance within
the ridge during the extended forecast period.

Surface high pressure sits over most of the Plains Thursday with low
pressure extending from the Great Lakes southwestward into the
Arklatex region. Low pressure begins to infringe on the high
pressure in the northwest Plains by Sunday.

The extended forecast period will be dry with high temperatures in
the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to
partly cloudy. There could be elevated fire weather concerns next
Sunday but RH values are not below 20% yet and wind gusts do not yet
reach 25 mph in the forecast. Winds may increase due to the surface
pressure gradient as low pressure moves into the Plains and high
pressure extends into the central Plains from the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 512 PM MDT Sun May 24 2020

GLD will transition from VFR to MVFR as rain showers move in and
ceilings lower. MVFR conditions will continue through the night
into Monday morning with showers diminishing after 11Z. Conditions
will return to VFR after 18Z.

MCK will transition from VFR to MVFR after 05Z as rain showers
move in. Rain showers will diminish after 11Z with conditions
returning to VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 2:51 AM MDT, 18 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 AM MDT Sun May 24 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms will be possible this afternoon
and evening, generally along and south of a line from Cheyenne Wells
to Oakley to Hill City. Large hail, damaging winds, and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, May 24, 8:16 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 E FIRSTVIEW           38.81N 102.46W
05/24/2020  M61 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&
Special weather statement, May 24, 8:27 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM MDT Sun May 24 2020

KSZ001-013-250300-
Sherman KS-Cheyenne KS-
827 PM MDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND NORTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...

At 827 PM MDT/927 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles west of St.
Francis to 13 miles east of Bonny Reservoir to 4 miles northwest of
Ruleton. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 10167 3971 10153 3950 10163 3937 10199
      3959 10198 3975 10205 3986 10205
TIME...MOT...LOC 0227Z 251DEG 38KT 3981 10201 3961 10192 3941 10192

AW
Special weather statement, May 24, 8:46 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
946 PM CDT Sun May 24 2020

KSZ004-250315-
Norton KS-
946 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON COUNTY UNTIL
1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Edmond, or 16 miles southeast of Norton, moving north
at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 9969 3958 9978 3968 9981 3968 9965
TIME...MOT...LOC 0246Z 184DEG 5KT 3963 9973

AW
Local storm report, May 24, 8:54 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
05/24/2020  M61 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&
Local storm report, May 24, 8:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
05/24/2020  M61 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&
Special weather statement, May 24, 8:59 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
959 PM CDT Sun May 24 2020

KSZ028-029-250330-
Gove KS-Logan KS-
959 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
SOUTHWESTERN GOVE COUNTIES UNTIL 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Scott State Lake, moving northeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10081 3878 10093 3898 10081 3885 10056
TIME...MOT...LOC 0259Z 218DEG 19KT 3880 10081

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:42 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
May 24, 7:45 PM MDTSpecial Weather StatementGLDSherman45 min
May 24, 8:22 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace38 min
May 24, 8:27 PM MDTSpecial Weather StatementGLDCheyenne33 min
May 24, 8:46 PM MDTSpecial Weather StatementGLDNorton29 min
May 24, 8:51 PM MDTFlash Flood WarningGLDNorton91 min
May 24, 8:55 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace50 min
May 24, 8:59 PM MDTSpecial Weather StatementGLDGove31 min
May 24, 9:11 PM MDTSpecial Weather StatementGLDNorton34 min
May 24, 9:18 PM MDTSevere Thunderstorm WarningGLDGove42 min
May 24, 9:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Logan, Rawlins, Sheridan, Sherman, Thomas41 min
May 24, 9:57 PM MDTSpecial Weather StatementGLDGove33 min
May 24, 10:05 PM MDTFlash Flood WarningGLDThomas79 min
May 24, 10:14 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas46 min
May 24, 10:29 PM MDTSpecial Weather StatementGLDGove16 min
May 24, 10:36 PM MDTFlash Flood WarningGLDGraham48 min
May 24, 10:49 PM MDTFlash Flood WarningGLDDecatur, Sheridan59 min
May 24, 10:59 PM MDTSpecial Weather StatementGLDSheridan31 min
May 24, 11:31 PM MDTSpecial Weather StatementGLDGraham29 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.